Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 188, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 26, 2017, 4:05 PM CDT for Sedgwick County, Kansas. It was in force for 40 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2017, 4:05 PM CDT (21:05 UTC)
- Expired
- Jul 26, 2017, 4:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 4:06 PM CDT | TSTM WND GST 60 | Goddard, KS | 50 TO 60 MPH WINDS REPORTED IN GODDARD. |
| Jul 26, 4:22 PM CDT | TSTM WND DMG | 3 E Downtown Wichita, KS | LIMBS WERE REPORTED DOWNED AT THE INTERSECTION OF DOUGLAS AND EDGEMOOR. THE TRAFFIC LIGHTS WERE OUT ALSO. |
| Jul 26, 4:29 PM CDT | TSTM WND DMG | East Wichita, KS | SEVERAL TREE LIMBS DOWNED RANGING FROM APPROXIMATELY 2 TO 5 INCHES IN DIAMETER. |
| Jul 26, 4:29 PM CDT | TSTM WND DMG | East Wichita, KS | AN 8 INCH DIAMETER TREE LIMB FELL ONTO A DECK. |
| Jul 26, 4:31 PM CDT | TSTM WND DMG | 6 Ne Downtown Wichita, KS | A 15 FOOT TREE WAS SPLIT AND BLOWN OVER ONTO 37TH STREET ABOUT HALFWAY BETWEEN ROCK AND WEBB ROADS. A SIGN WAS ALSO BLOWN DOWN. |
| Jul 26, 4:33 PM CDT | TSTM WND GST 63 | Jabara Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1889 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
353 WUUS53 KICT 262105 SVRICT KSC173-262145- /O.NEW.KICT.SV.W.0188.170726T2105Z-170726T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 405 PM CDT WED JUL 26 2017 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Central Sedgwick County in south central Kansas... * Until 445 PM CDT * At 405 PM CDT, a severe thunderstorm was located over Goddard, moving east at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel Aire, Goddard, Rose Hill, Maize, Colwich, Garden Plain, Downtown Wichita, Kechi, Eastborough, West Wichita, East Wichita, Eisenhower National Airport, Northeast Wichita and Mcconnell Air Force Base. This includes the following highways... Interstate 135 between Mile Markers 0 and 18. Interstate 35 between Mile Markers 40 and 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3761 9769 3777 9769 3789 9715 3754 9715 TIME...MOT...LOC 2105Z 269DEG 23KT 3769 9754 HAIL...0.88IN WIND...60MPH $$ ES
3 follow-up statements
584 WWUS53 KICT 262115 SVSICT Severe Weather Statement National Weather Service Wichita KS 415 PM CDT WED JUL 26 2017 KSC173-262145- /O.CON.KICT.SV.W.0188.000000T0000Z-170726T2145Z/ Sedgwick KS- 415 PM CDT WED JUL 26 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR CENTRAL SEDGWICK COUNTY... At 414 PM CDT, a severe thunderstorm was located over Eisenhower National Airport, or 6 miles east of Goddard, moving east at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel Aire, Goddard, Rose Hill, Maize, Colwich, Garden Plain, Downtown Wichita, Kechi, Eastborough, West Wichita, East Wichita, Eisenhower National Airport, Northeast Wichita and Mcconnell Air Force Base. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3761 9769 3777 9769 3789 9715 3754 9715 TIME...MOT...LOC 2114Z 266DEG 25KT 3766 9746 HAIL...0.88IN WIND...60MPH $$ ES
961 WWUS53 KICT 262132 SVSICT Severe Weather Statement National Weather Service Wichita KS 432 PM CDT WED JUL 26 2017 KSC173-262145- /O.CON.KICT.SV.W.0188.000000T0000Z-170726T2145Z/ Sedgwick KS- 432 PM CDT WED JUL 26 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR CENTRAL SEDGWICK COUNTY... At 431 PM CDT, severe thunderstorms were located along a line extending from 5 miles northwest of Benton to near Northeast Wichita to near Mcconnell Air Force Base, moving east at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel Aire, Goddard, Rose Hill, Maize, Colwich, Garden Plain, Downtown Wichita, Kechi, Eastborough, West Wichita, East Wichita, Eisenhower National Airport, Northeast Wichita and Mcconnell Air Force Base. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3761 9769 3777 9769 3789 9715 3754 9715 TIME...MOT...LOC 2131Z 277DEG 41KT 3785 9717 3772 9719 3763 9723 HAIL...0.88IN WIND...60MPH $$ ES
249
WWUS53 KICT 262142
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
442 PM CDT WED JUL 26 2017
KSC173-262152-
/O.EXP.KICT.SV.W.0188.000000T0000Z-170726T2145Z/
Sedgwick KS-
442 PM CDT WED JUL 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEDGWICK COUNTY WILL
EXPIRE AT 445 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
around 35 mph are still possible with these thunderstorms.
LAT...LON 3761 9769 3777 9769 3789 9715 3754 9715
TIME...MOT...LOC 2142Z 270DEG 23KT 3785 9709 3772 9711 3763 9715
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:10 PM CDT, 55 minutes earlier.
Area forecast discussion, Jul 26, 3:10 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Wichita KS 310 PM CDT Wed Jul 26 2017 .SHORT TERM...(This evening through Saturday night) Issued at 304 PM CDT Wed Jul 26 2017 A slow moving cold front bisecting central KS today will move over the area tonight and during the morning hours on Thursday. Low level southwest prefrontal flow will result in a deep dry layer ahead of the front while the latest NAM indicates more cinh within the mid level thermal ridge over much of south central and southeast KS. This lowers confidence in storm coverage as the front sinks south tonight with only isolated/widely scattered coverage anticipated. We may still see some pockets of heavy rain given slow storm motions within a high pwat airmass. Precipitation will linger into the day on Thursday, especially across southeast KS while more seasonable air overspreads the forecast area in the wake of the front. Highs on Thu are expected to range from the mid to upper 80s where clouds linger across south central and portions of central KS to the low 90s in far southeast KS. Fri-Sat...a dry post-frontal regime is anticipated through the period with light northeasterly winds and seasonably mild temperatures. Highs both days are expected to be in the upper 80s for most areas with lows falling into the mid 60s. .LONG TERM...(Sunday through Wednesday) Issued at 304 PM CDT Wed Jul 26 2017 The mid/upper ridge is progged to amplify across the central Great Basin area during the extended periods. This will result in north to northwesterly mid/upper flow across the Central Plains states. We may see a shortwave trough or two emerge across the area bringing an increasing chance for precipitation toward the middle of the week but confidence in timing remains low at this time. Temperatures will remain seasonable through the period with highs in the upper 80s and lows in the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed Jul 26 2017 Main aviation concerns will be storm chances through tonight along with lowering ceilings behind the front. Showers and storms continue to linger over central KS and still look to be associated with a mid level baroclinic zone ahead of the surface front. Cold front currently extends from eastern Nebraska into western KS. Should see a break after the elevated activity moves out of central KS with some redevelopment possible along the cold front later this afternoon/early evening. Iso-sct storm chances will follow the front as it pushes south tonight. While confidence is high we are not looking at widespread storm coverage, feel confident there will at least be activity on radar most of the night into Thu morning. By Thu morning, the better storm chances should be over southern KS as the cold front finally moves south of the forecast area. Will also see some lower clouds late tonight into Thu morning as cooler air spills-in behind the front. At this point not confident enough to run with IFR levels, but do feel some MVFR levels are likely for mainly central Kansas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 87 70 89 / 30 20 10 10 Hutchinson 74 86 67 89 / 30 20 10 0 Newton 74 86 68 87 / 30 20 10 0 ElDorado 75 87 69 87 / 30 30 20 0 Winfield-KWLD 78 89 71 90 / 30 20 20 10 Russell 70 87 65 89 / 20 10 0 0 Great Bend 71 87 66 89 / 20 10 10 10 Salina 74 87 67 90 / 30 20 0 0 McPherson 73 86 66 88 / 30 20 10 0 Coffeyville 79 92 72 89 / 20 30 30 10 Chanute 78 91 71 87 / 30 30 30 10 Iola 77 89 70 87 / 30 30 30 10 Parsons-KPPF 79 91 72 88 / 30 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ067>072-082-083- 091>096-098>100. && SHORT TERM...MWM LONG TERM...MWM AVIATION...RBL
Hazardous weather outlook, Jul 26, 12:08 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Wichita KS 1208 PM CDT Wed Jul 26 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1208 PM CDT Wed Jul 26 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This afternoon and Tonight Heat indices of 100 to 107 are likely this afternoon and early evening for mainly southern Kansas. See latest heat advisory for additional details. Scattered thunderstorms are expected this afternoon and continue tonight. A few strong to severe storms with wind gusts to 60 mph are possible from late afternoon through early evening. Localized areas of heavy rain may develop during the night. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storms may linger into Thursday across mainly southeast Kansas. Heat indices will be near 100 in advance of the front over Montgomery and Labette counties. There are small chances for storms from Saturday through Monday west of a line from Russell to Anthony. The threat of strong or severe storms appears to be low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight, due to the isolated nature of the severe threat. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton/Lawson
In the hours before
Special weather statement, Jul 26, 3:52 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
352 PM CDT WED JUL 26 2017
KSZ083-262115-
Sedgwick KS-
352 PM CDT WED JUL 26 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Sedgwick County in south central Kansas...
* Until 415 PM CDT
* At 348 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from Bentley
to near Norwich...and moving east at 30 mph.
wind gusts in the 40 to 50 mph range will be possible with these
storms.
* Locations impacted include...
Wichita, Haysville, Park City, Valley Center, Bel Aire, Goddard,
Maize, Clearwater, Sedgwick, Colwich, Garden Plain, Mount Hope,
Downtown Wichita, Kechi, Andale, Bentley, Viola, West Wichita,
Eisenhower National Airport and South Wichita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3748 9781 3773 9772 3774 9770 3778 9770
3791 9765 3791 9725 3748 9733
TIME...MOT...LOC 2051Z 273DEG 27KT 3786 9753 3751 9779
LAWSONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:52 PM CDT | Special Weather Statement | ICT | Sedgwick | 23 min |
| Jul 26, 4:40 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Elk, Greenwood, Marion | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.